Jump to content
CLucky

Clucky: Tapering too quickly

Recommended Posts

CLucky

Hi! I am new to the site and would love to hear from others going through the same journey!

 

I am a 25 year old female, and have been on Lexipro 20mg for about 2 years and want desperately to get off of it. After I graduated from college, I was in a very bad place psychically and mentally (anxiety, eating disorder, depression), and my therapist recommend I take an anti depressant "temporarily". I took her advice, and agreed to try this "temporarily" while I continue to seek treatment. Nobody ever warned me about the negative side effects, and more importantly, how terrible and difficult it would be to get off! 

 

I am now happily married, have a great job, wonderful friends and family, and am sick of the side effects of this medication (low libido, lack of emotions). I asked my doctor if I could taper off, and she said "sure, take 10mg for a week, then go off completely". This seemed fast to me, which my therapist agreed, but I decided to trust my doctor and give it a try. I went from 20mg to 10mg for about 2 weeks with manageable withdrawal symptoms, then completely off 4 days ago. The symptoms are terrible!! All day I am experiencing brain zaps that send this electron shock like feeling throughout my whole body, dizziness, vertigo, headaches, strange vivid dreams, and nausea. They are almost unbearable, but at this point, I feel like I should stick it out. It would feel wrong to give in and put this terrible medication back in my body!

 

Did I taper too quickly? How long with these symptoms last? Since I have already taken the step to go completely off, should I ride it out? Please help!! I really do not want to put this medication back into my body, but I also want to make sure I can fully recover and be off this for good.

 

Any thoughts, advice, or shared experiences would be greatly appreciated! I really have not discussed this with many people, so feel pretty lost!!

 

Thank you in advance!  

 

Share this post


Link to post
Gridley

Hello, Clucky, and welcome to SA.  I'm sorry you're having such difficult symptoms.  These withdrawal symptoms are a very common result of tapering too fast.

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  Unfortunately, doctors know very little about discontinuing psychiatric drugs.  

 

Why taper by 10% of my dosage?

What is Withdrawal Syndrome?

 

We ask all members to create a drug signature.  This'll enable the moderators to give informed advice.  Please follow this format:

Summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly? 

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

I know you don't want to put this drug back in your body, but you might want to consider reinstating at a very small dose of Lexapro--between 1-5mg. At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  It is to your advantage that you only recently stopped the Lexapro, as it is best to reinstate as soon as possible after withdrawal symptoms manifest.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months to many years.  If you decide you want to reinstate, please let me know and I will consult with the other moderators as to dosage to reinstate.  Please do not reinstate without consulting with us.  If you reinstate, the next step would be to wait until your symptoms stabilize and then you would begin a slow taper to get you off the Lexapro.

 

About reinstating and stabilizing to reduce withdrawal symptoms ...

 

We sympathize with your situation and are here to help you.  


Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Oct. 21, 2020 at 0.025mg

Taper is 99.875% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy